Alert archive / North Carolina / High Wind Warnings in 2019

High Wind Warning 1, NWS Newport/Morehead City, NC

March 3, 2019

NWS Newport/Morehead City, NC issued this high wind warning at Mar 3, 2019, 2:33 PM EST. It took effect at Mar 3, 2019, 10:00 PM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2019, 2:33 PM EST (19:33 UTC)
In effect from
Mar 3, 2019, 10:00 PM EST
Expired
Mar 4, 2019, 2:44 AM EST
In force
5 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

162 
WWUS72 KMHX 031933
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
233 PM EST Sun Mar 3 2019

NCZ103-104-041000-
/O.NEW.KMHX.HW.W.0001.190304T0300Z-190304T1200Z/
Outer Banks Dare-Outer Banks Hyde-
Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, 
Buxton, Hatteras Village, and Ocracoke
233 PM EST Sun Mar 3 2019

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
EST MONDAY...

The National Weather Service in Newport/Morehead City has issued
a High Wind Warning, which is in effect from 10 PM this evening
to 7 AM EST Monday.

* WINDS...West 25 to 35 mph with gusts up to 60 mph.

* TIMING...Late this evening through Monday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NCZ047-081-095-041000-
/O.NEW.KMHX.WI.Y.0004.190304T0300Z-190304T1000Z/
Mainland Dare-Mainland Hyde-Carteret-
Including the cities of Manns Harbor, Stumpy Point, East Lake, 
Engelhard, Fairfield, Ponzer, Scranton, Swanquarter, 
Morehead City, Beaufort, Newport, Atlantic Beach, 
and Emerald Isle
233 PM EST Sun Mar 3 2019

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 5 AM EST
MONDAY...

The National Weather Service in Newport/Morehead City has issued
a Wind Advisory, which is in effect from 10 PM this evening to
5 AM EST Monday.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...Late this evening through early Monday morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 31 to 39 mph or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
1 follow-up statement
990 
WWUS72 KMHX 040744
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
244 AM EST Mon Mar 4 2019

NCZ103-104-041200-
/O.CAN.KMHX.HW.W.0001.000000T0000Z-190304T1200Z/
/O.EXB.KMHX.WI.Y.0004.000000T0000Z-190304T1200Z/
Outer Banks Dare-Outer Banks Hyde-
Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, 
Buxton, Hatteras Village, and Ocracoke
244 AM EST Mon Mar 4 2019

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Newport/Morehead City has issued
a Wind Advisory, which is in effect until 7 AM EST this morning.
The High Wind Warning has been cancelled.

* WINDS...Southwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...through early this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 31 to 39 mph or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NCZ047-081-040845-
/O.CAN.KMHX.WI.Y.0004.000000T0000Z-190304T1000Z/
Mainland Dare-Mainland Hyde-
Including the cities of Manns Harbor, Stumpy Point, East Lake, 
Engelhard, Fairfield, Ponzer, Scranton, and Swanquarter
244 AM EST Mon Mar 4 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Newport/Morehead City has
cancelled the Wind Advisory.

$$

NCZ095-041000-
/O.CON.KMHX.WI.Y.0004.000000T0000Z-190304T1000Z/
Carteret-
Including the cities of Morehead City, Beaufort, Newport, 
Atlantic Beach, and Emerald Isle
244 AM EST Mon Mar 4 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST EARLY THIS
MORNING...

* WINDS...Southwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...through early this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 31 to 39 mph or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this high wind warning went out at Mar 3, 9:25 AM EST, 5 hours 8 minutes earlier.

Area forecast discussion, Mar 3, 9:25 AM EST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
925 AM EST Sun Mar 3 2019

.SYNOPSIS...
A strong low pressure system will impact the area late today
into Monday. Another low will develop well offshore and could
produce a light wintry mix mainly near the coast Tuesday
morning. Arctic high pressure will build over the area
Wednesday and Thursday. The high will move offshore by late
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 925 AM Sun...No changes to previous thinking. Latest sfc
analysis shows 1022mb high pressure centered over the Mid-
Atlantic nosing into Eastern NC, with a warm frontal boundary
well south of the area quasi-stationary across SC. The warm
front will lift north through the area this afternoon as surface
low strengthens along it over SC. Latest radar imagery
continues to show an area of widely scattered light showers
moving through the southern coast and southern Outer Banks
region this morning. Widely scattered to scattered showers are
expected throughout the day, with best chances late in the day
inland over the coastal plain as deeper moisture overspreads the
area and WAA strengthens. Highs will range from the low/mid 60s
in the southwest zones where southerly flow will occur the
earliest, to the mid 50s northeast where the southerly flow will
be later to develop.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
As of 640 AM Sun...Active weather expected this evening through
the overnight. Strengthening surface low will move through
Eastern NC tonight, pushing the associated cold front through
early Monday morning. The warm front will be draped across
northern sections this evening with best forcing/precip chances
quickly developing ahead of the strong cold front, bringing
strong frontal forcing and strong upper level jet dynamics. It
still looks like a high shear/low CAPE environment, but looks
like enough instability to bring the threat of strong to
potentially severe thunderstorms. SPC has upgraded eastern
sections of NC to a Marginal Risk of severe wx with the threat
of damaging wind gusts and and isolated tornado. Dewpoints will
rise into the lower 60s by midnight courtesy of the
strengthening SSW flow. Sfc CAPE values (highest along the
coast) will be at least several hundred J/KG, sufficient for
marginal severe storms given the time of year. Most high res
guidance shows line of heavy showers and storms pushing through
ENC between 00-07z. Locally heavy rainfall expected this evening
and tonight as PWATs climb to near 1.5". Given recent rainfall
and saturated ground, minor flooding will be possible for low
lying areas.

Gusty S/SW winds will develop ahead of the front tonight,
gusting up to 40 mph along the coast. Mild conditions tonight,
with temps in the 50s and 60s most of the night, with a non-
diurnal temp curve for as it will remain quite warm ahead of the
cold front. Temps finally fall into the mid 40s to low 50s by
sunrise as the front is pushing offshore.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 333 AM Sun...Drier but much cooler weather is expected
through late next week, with the exception of some light trivial
wintry precipitation chances Tuesday morning. The next
appreciable rain chance may arrive as early as Friday.

Monday through Monday night....The cold front will have moved
well offshore Monday morning with blustery CAA ramping up
through the day. Temps will drop to below climo with highs in
the mid/upr 40s NE to mid 50s SW. A weak low pressure
area/inverted trough sets up across the deep south on Monday
night, with clouds on the increase through the overnight with
WAA inc aloft. This will prevent temps from dropping much below
the freezing mark, with readings dropping to around freezing
north and west, to mid 30s coastal locales.

Tuesday through Tuesday night...The aforementioned low/trough
will move offshore of SC by Tue morning. Limited moisture will
be available with this system, though enough upr level dynamics
are in place courtesy of 130+ kt jet streak across the Mid
Atlantic states to generate enough UVV to generate some light
precip, mainly for coastal areas where low/mid level moisture is
deeper. Sndgs indicate wet bulb temps are below freezing
throughout the column for all but the immediate coast. Any light
precip will efficiently cool the column down to freezing
through the upr bndry layer, therefore generating some frozen
precip in the form of -SN or a -RASN mix. No impacts are
expected at this time, as sfc temps will be safely above
freezing. Have upped pops just a bit into the 30% range, which
jives with short term model consensus. Any precip should move
offshore by early afternoon, and allow daytime temps to moderate
into the 45-50 degree range most areas.

Arctic cold front will move through Tuesday night and CAA will
ramp up on blustery NW winds. Temps will plummet into the
mid/upr 20s interior to near freezing on the beaches.

Wednesday through Thursday...The hear of the arctic airmass will
be over the region on Wed, with coldest temps expected. Still
blustery winds will make the afternoon highs in the 30s to low
40s feel like its around freezing even in the afternoon despite
the strong March sun. The sfc high will settle overhead Wed
night, leading to excellent radiational cooling conditions. MOS
guide forecasting lows in the low 20s for most areas away from
the beaches, to mid/upr 20s even on the immediate coast, makes
sense given the very dry air mass and light to calm winds
expected. Freeze headlines will likely be required for the OBX
where the growing season has technically begun. Temps will
moderate on Thur as low level winds become W to WSW and highs
in the low/mid 40s NE to low 50s SW.

Thursday night through Saturday...There is still large spread on
evolution of pattern late in the period, where the ECMWF keeps
sprawling high pressure in control, and thus limited chances for
precipitation. The GFS/CMC are quite aggressive in saturating
the boundary layer with a more progressive departure of the
high, and stronger return flow, and thus indicate better
chances for rain. Will keep a low pop forecast going, and will
continue to fcst no higher than low chc attm. Temps should
slowly moderate back to around climo, to even above climo by the
weekend.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Short Term /through tonight/...
As of 640 AM Sun...A mix of VFR and MVFR conditions currently
across the sites early this morning, but expect widespread sub-
VFR to develop later this morning and continue through tonight.
Ceilings will gradually lower this morning, likely becoming IFR
this afternoon. Scattered showers will be possible throughout
the day as a warm front lifts north through the area. A line of
heavy showers and isolated thunderstorms will impact the TAF
sites this evening and tonight, with best chances between
23-07z. A brief period of LLWS will be possible between 02-06z
(50-60 kt around 2kft). Precip should push east of the sites
after 08z. Ceilings may begin to improve between 09-12z Mon
morning.

Long Term /Monday through Thursday/...
As of 333 AM Sun ...Strong cold front will push offshore by
Monday morning with pred VFR conditions returning and continuing
through mid week as a much drier and colder airmass builds into
the region. Exception may be Tue morning, where a light wintry
mix is possible, especially for the eastern TAF sites.

&&

.MARINE...
Short Term /through tonight/...
As of 925 AM Sun...No changes to previous thinking. Latest
surface and buoy data indicate NE/E winds 5-15 kt north of
Hatteras and 15-20 kt south, with seas 3-5 ft. Gradient has
tightened up across the southern waters in response to surface
low development over SC. Strong winds and dangerous seas
expected to develop quickly tonight. Gale Warnings now in effect
for the Pamlico Sound and coastal waters south of Oregon
Inlet...with SCAs for the northern waters, Albemarle Sound,
Alligator Rvr and inland rvrs. A warm front will lift north
through the waters today, with SE-S winds 10-20 kt developing.
An area of low pressure is expected to strengthen along the
front late today and move through Eastern NC tonight, pushing
the associated cold front through the waters early Monday
morning. Strong SW winds 25-35 kt will develop ahead of the
front tonight, strongest south of Oregon Inlet. Though high
confidence in strong winds, forecast remains tricky because some
high res guidance shows the northern waters and Albemarle Sound
barely reaching SCA criteria, while other guidance shows the
potential for gale force gusts. Winds will peak between 03-09z.
Strong winds will allow seas to build up to 8-10 ft tonight into
early Monday. Strong thunderstorms will be possible over the
waters this evening and tonight.

Long Term /Monday through Thursday/...
As of 333 AM Sun...Winds will turn NW behind strong cold front
on Monday, with 15-25 kt winds expected. Seas continuing rough
at 5-8 feet before subsiding late Monday night. Developing low
pressure is currently forecast to be far enough offshore Tue
such that winds will be forecast 15 kt or less and seas no
higher than 3 to 5 ft. Strong CAA develops late Tue night and
Wed behind the low with NW winds increasing to 15-25 kt and seas
building back to 3-6 ft. W winds diminish to 15 kt or less
Thursday with seas subsiding to 1 to 3 ft in the afternoon as
high pressure builds overhead.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 10 PM this evening to 5 AM EST
     Monday for AMZ136-137.
     Gale Warning from 10 PM this evening to 5 AM EST Monday for
     AMZ135-152-154-156-158.
     Small Craft Advisory from 10 PM this evening to 8 AM EST
     Monday for AMZ130-131.
     Small Craft Advisory from 10 PM this evening to 10 PM EST
     Monday for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...JME/CQD
SHORT TERM...CQD
LONG TERM...SK/TL
AVIATION...CQD/TL
MARINE...JME/CQD/TL
Hazardous weather outlook, Mar 3, 3:38 AM EST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
338 AM EST Sun Mar 3 2019

NCZ029-044>047-079>081-090>095-098-040845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
338 AM EST Sun Mar 3 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Heavy showers with isolated thunderstorms are expected tonight. A few
storms could become strong to severe, with damaging wind gusts and/or
an isolated tornado. Locally heavy rainfall is expected tonight,
which could lead to minor flooding in low lying areas. This may also
result in additional river flooding across the area.

Gusty southwest winds are expected along the coast tonight, gusting
up to 40 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A brief period of light snow will be possible Tuesday morning.
However, no accumulation or impacts are expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-104-040845-
Outer Banks Dare-Outer Banks Hyde-
338 AM EST Sun Mar 3 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Heavy showers with isolated thunderstorms are expected tonight. A few
storms could become strong to severe, with damaging wind gusts and/or
an isolated tornado. Locally heavy rainfall is expected tonight,
which could lead to minor flooding in low lying areas.

Gusty southwest winds are expected along the coast tonight, gusting
up to 40 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Temperatures near or below freezing are expected both Wednesday and
Thursday mornings. This may damage or kill sensitive vegetation or
crops.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 3:05 AM ESTGale WarningMHX26 hr
Mar 3, 3:05 AM ESTSmall Craft AdvisoryMHX43 hr
Mar 3, 2:30 PM ESTCoastal Flood AdvisoryMHX14 hr
Mar 3, 2:33 PM ESTWind AdvisoryMHXDare, Hyde14 hr
Mar 3, 3:23 PM ESTSpecial Marine WarningMHX52 min
Mar 3, 5:11 PM ESTSpecial Marine WarningMHX64 min

Nearby

High Wind Warnings in North Carolina, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.